Oklahoma, 2004

Hail and Damaging Winds in Oklahoma, July 8, 2004

July 8, 2004 · NWS TSA · 8 events in 6 counties and zones

5 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 8, 9:55 AM CST, 4 hours earlier.

Area forecast discussion, Jul 8, 9:55 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1055 AM CDT THU JUL 8 2004

STORMS IN KANSAS MAY PROPAGATE INTO NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS THIS AFTERNOON.  THEY FORMED ON THE NOSE OF A STRONG SOUTH
TO SOUTHWESTERLY LOW LEVEL JET EARLY THIS MORNING.  THE LOW LEVEL
JET SHOULD BE WEAKENING BUT A MCV FROM ACTIVITY THAT WAS IN NORTH
CENTRAL KANSAS LAST EVENING MAY BE ENOUGH TO KEEP THEM GOING.
UPDATED THE FORECAST TO INCLUDE POPS FOR THE AREA OF CONCERN THIS
AFTERNOON.  WILL ALSO UPDATE THE HAZARDOUS WEATHER OUTLOOK AND
ASSOCIATED GRAPHICS TO INCLUDE SOME RISK OF SEVERE.  THE STORMS ARE
LIKELY ELEVATED NOW...BUT MAY BECOME SURFACE BASED WITH TIME.  GIVEN
THE EXPECTED TEMPS IN THE UPPER 80S TO LOWER 90S AND DEW POINTS IN
THE LOWER TO MID 70S...THE ATMOSPHERE WILL BE QUITE JUICY.

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.

ABBAS
Hazardous weather outlook, Jul 8, 1:40 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
240 PM CDT THU JUL 8 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
240 PM CDT THU JUL 8 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
EARLY THIS AFTERNOON STORMS HAD DEVELOPED OVER NORTHEAST OKLAHOMA.
THESE STORM RAPIDLY INTENSIFIED AS THEY MOVED TO THE SOUTHEAST AT 20
MPH INTO AN AREA OF VERY UNSTABLE AIR. THIS AREA OF THUNDERSTORM
ACTIVITY WILL CONTINUE TO MOVE TO THE SOUTHEAST AND AFFECT MOST OF
NORTHEAST OKLAHOMA AND PORTIONS OF NORTHWESTERN ARKANSAS THIS
AFTERNOON AND EARLY THIS EVENING.

WHILE SEVERE WINDS ARE THE BIGGEST THREAT...LARGE HAIL IS ALSO
LIKELY WITH THE STRONGER STORMS.

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE FAR NORTHERN PART
OF THE AREA LATE TONIGHT.  THERE IS THE POTENTIAL FOR ANOTHER
COMPLEX OF STORMS DEVELOPING OFF TO THE NORTH OF THE AREA LATE THIS
EVENING OR DURING THE EARLY MORNING HOURS.  IF A COMPLEX DOES
DEVELOP IN WOULD THEN MOVE TO THE SOUTH DURING THE OVERNIGHT HOURS.
THE COMPLEX IS EXPECTED TO BE WEAKENING AS IT APPROACHES THE FAR
NORTHERN PARTS OF THE AREA AROUND DAYBREAK.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IN NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS IS
REQUIRED THIS AFTERNOON AND EVENING

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS AFFECTING THE AREA
OVER THE WEEKEND.  OTHERWISE...THE MAIN TREND OF THE FORECAST WILL
BE TOWARD DRIER AND WARMER WEATHER FOR THE WEEKEND AND DURING THE
FIRST PART OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Jul 8, 12:35 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
135 PM CDT THU JUL 8 2004

ARZ001-002-010-011-OKZ056>058-061>063-067>070-090000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CRAIG OK-DELAWARE OK-
MADISON AR-MAYES OK-MUSKOGEE OK-NOWATA OK-OTTAWA OK-ROGERS OK-
WAGONER OK-WASHINGTON AR-
135 PM CDT THU JUL 8 2004

SEVERE THUNDERSTORM WATCH NUMBER 591 IN EFFECT UNTIL 700 PM CDT.

THIS INCLUDES THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA

ADAIR...CHEROKEE...CRAIG...DELAWARE...MAYES...MUSKOGEE...NOWATA...
OTTAWA...ROGERS AND WAGONER.

IN NORTHWEST ARKANSAS

BENTON...CARROLL...WASHINGTON AND MADISON.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS BY 300 PM. ANY
STORMS THAT DEVELOP WOULD LIKELY BE SEVERE WITH DAMAGING WINDS TO 65
MPH.  IN ADDITION...DUE TO THE SLOW STORM MOTION AND HEAVY RAINFALL
RATES EXPECTED...LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.
Special weather statement, Jul 8, 1:13 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
213 PM CDT THU JUL 8 2004

OKZ054>058-082015-
CRAIG OK-NOWATA OK-OSAGE OK-OTTAWA OK-WASHINGTON OK-
213 PM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE...WASHINGTON...NOWATA...OTTAWA AND CRAIG

AT 213 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES NORTHWEST OF BIGHEART TO 4 MILES EAST OF
NOWATA TO 3 MILES NORTHWEST OF COMMERCE...STATIONARY. SOME LOCATIONS
THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...DEWEY...COPAN...NEW
ALLUWE...NOWATA...DELAWARE...LENAPAH...WATOVA...BIGHEART...HULAH...
BARTLESVILLE...MIAMI...COMMERCE...NARCISSA...OTTAWA...QUAPAW...
CARDIN...PICHER...CENTRALIA...HOLLOW...PYRAMID CORNERS...
BLUEJACKET...CENTRAILIA AND WELCH.

A LARGE PORTION OF NORTHERN OSAGE...WASHINGTON...NOWATA...OTTAWA AND
CRAIG COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 315 PM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The Tulsa radar (KINX), 64 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Nowata

When
July 8, 1:55 PM CST
Where
Nowata County, 3 mi SE of Delaware
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.750, -95.600

A Oklahoma mesonet site measure a 58 miles an hour winds gust.

Thunderstorm Wind, Craig

When
July 8, 2:12 PM CST
Where
Craig County, Bluejacket
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
36.800, -95.067

Thunderstorm winds estimated at 70 miles an hour blew tree down onto power lines.

Thunderstorm Wind, Ottawa

When
July 8, 2:13 PM CST
Where
Ottawa County, Wyandotte
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
36.800, -94.733

Thunderstorm winds estimated in excess of 70 miles an hour snapped off a power pole.

Hail, Nowata

When
July 8, 2:15 PM CST
Where
Nowata County, 2 mi E of Nowata
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.700, -95.600

Thunderstorm Wind, Rogers

When
July 8, 2:30 PM CST
Where
Rogers County, 6 mi NE of Talala
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.600, -95.600

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Craig

When
July 8, 2:50 PM CST
Where
Craig County, 8 mi S of Vinita
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.533, -95.150

Thunderstorm winds estimated at 70 miles an hour blew down several trees near Big Cabin.

Hail, Mayes

When
July 8, 2:50 PM CST
Where
Mayes County, 2 mi N of Adair
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.467, -95.267

Hail, Delaware

When
July 8, 3:10 PM CST
Where
Delaware County, 1 mi N of Jay
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
36.433, -94.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414895, 5414896, 5414897, 5415152, 5415227, 5415228, 5415229, 5415230.